June  2016, 6(2): 251-269. doi: 10.3934/mcrf.2016003

Determination of time dependent factors of coefficients in fractional diffusion equations

1. 

Graduate School of Mathematical Sciences, The University of Tokyo, Komaba, Meguro, Tokyo 153, Japan

2. 

Aix-Marseille Université, CNRS, CPT UMR 7332, Marseille, 13288, France

Received  January 2015 Revised  February 2016 Published  April 2016

In the present paper, we consider initial-boundary value problems for partial differential equations with time-fractional derivatives which evolve in $Q=\Omega\times(0,T)$ where $\Omega$ is a bounded domain of $\mathbb{R}^d$ and $T>0$. We study the stability of the inverse problems of determining the time-dependent parameter in a source term or a coefficient of zero-th order term from observations of the solution at a point $x_0\in\overline{\Omega}$ for all $t\in(0,T)$.
Citation: Kenichi Fujishiro, Yavar Kian. Determination of time dependent factors of coefficients in fractional diffusion equations. Mathematical Control & Related Fields, 2016, 6 (2) : 251-269. doi: 10.3934/mcrf.2016003
References:
[1]

E. E. Adams and L. W. Gelhar, Field study of dispersion in a heterogeneous aquifer 2. Spatial moments analysis, Water Resources Res., 28 (1992), 3293-3307. doi: 10.1029/92WR01757.  Google Scholar

[2]

R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.  Google Scholar

[3]

O. P. Agarwal, Solution for a fractional diffusion-wave equation defined in a bounded domain, Nonlinear Dyn., 29 (2002), 145-155. doi: 10.1023/A:1016539022492.  Google Scholar

[4]

S. Beckers and M. Yamamoto, Regularity and uniqueness of solution to linear diffusion equation with multiple time-fractional derivatives, International Series of Numerical Mathematics, 164 (2013), 45-55. Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011.  Google Scholar

[6]

A. L. Bukhgeim and M. V. Klibanov, Global uniqueness of class of multidimensional inverse problems, Sov. Math. Dokl., 24 (1981), 244-247. Google Scholar

[7]

J. R. Cannon and S. P. Esteva, An inverse problem for the heat equation, Inverse Problems, 2 (1986), 395-403. doi: 10.1088/0266-5611/2/4/007.  Google Scholar

[8]

J. Carcione, F. Sanchez-Sesma, F. Luzón and J. Perez Gavilán, Theory and simulation of time-fractional fluid diffusion in porous media, Journal of Physics A: Mathematical and Theoretical, 46 (2013), 345501, 23pp. doi: 10.1088/1751-8113/46/34/345501.  Google Scholar

[9]

J. Cheng, J. Nakagawa, M. Yamamoto and T. Yamazaki, Uniqueness in an inverse problem for a one dimensional fractional diffusion equation, Inverse Problems, 25 (2009), 115002, 16pp. doi: 10.1088/0266-5611/25/11/115002.  Google Scholar

[10]

M. Choulli and Y. Kian, Stability of the determination of a time-dependent coefficient in parabolic equations, Math. Control Relat. Fields, 3 (2013), 143-160. doi: 10.3934/mcrf.2013.3.143.  Google Scholar

[11]

D. Fujiwara, Concrete characterization of the domains of fractional powers of some elliptic differential operators of the second order, Proceedings of the Japan Academy, 43 (1967), 82-86. doi: 10.3792/pja/1195521686.  Google Scholar

[12]

P. Gaitan and Y. Kian, A stability result for a time-dependent potential in a cylindrical domain, Inverse Problems, 29 (2013), 065006, 18pp. doi: 10.1088/0266-5611/29/6/065006.  Google Scholar

[13]

V. D. Gejji and H. Jafari, Boundary value problems for fractional diffusion-wave equation, Aust. J. Math. Anal. Appl., 3 (2006), 1-8.  Google Scholar

[14]

R. Gorenflo and F. Mainardi, Fractional diffusion processes: Probability distributions and continuous time random walk, in Processes with long range correlations (eds. G. Rangarajan and M. Ding), Vol. 621, Lecture Notes in Physics. Berlin: Springer, (2003), 148-166. doi: 10.1007/3-540-44832-2_8.  Google Scholar

[15]

Y. Hatano and N. Hatano, Dispersive transport of ions in column experiments: An explanation of long-tailed profiles, Water Resources Res., 34 (1998), 1027-1033. doi: 10.1029/98WR00214.  Google Scholar

[16]

Y. Hatano, J. Nakagawa, S. Wang and M. Yamamoto, Determination of order in fractional diffusion equation, J. Math-for-Ind. 5A, 5A (2013), 51-57.  Google Scholar

[17]

D. Henry, Geometric Theory of Semilinear Differential Equations, Springer-Verlag, Berlin, 1981.  Google Scholar

[18]

Z. Li, O. Yu. Imanuvilov and M. Yamamoto, Uniqueness in inverse boundary value problems for fractional diffusion equations, Inverse Problems, 32 (2016), 015004. doi: 10.1088/0266-5611/32/1/015004.  Google Scholar

[19]

J.-L. Lions and E. Magenes, Problèmes Aux Limites Non Homogènes et Applications, Vol. I, Dunod, Paris, 1968.  Google Scholar

[20]

Y. Liu, W. Rundell and M. Yamamoto, Strong maximum principle for fractional diffusion equations and an application to an inverse source problem,, , ().   Google Scholar

[21]

Y. Luchko, Initial-boundary value problems for the generalized time-fractional diffusion equation, Journal of Mathematical Analysis and Applications, 374 (2011), 538-548. doi: 10.1016/j.jmaa.2010.08.048.  Google Scholar

[22]

Y. Luchko, Maximum principle for the generalized time-fractional diffusion equation, J. Math. Anal. Appl., 351 (2009), 218-223. doi: 10.1016/j.jmaa.2008.10.018.  Google Scholar

[23]

D. Matignon, Stability properties for generalized fractional differential systems, ESAIM:Proc., 5 (1998), 145-158. doi: 10.1051/proc:1998004.  Google Scholar

[24]

D. Matignon, An introduction to fractional calculus, in Scaling, Fractals and Wavelets, in Digital Signal and Image Processing Series (eds. P. Abry, P. Goncalvès and J. Lévy-Véhel), ISTE - Wiley, 7 (2009), 237-278. Google Scholar

[25]

R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: A fractional dynamics approach, Physics reports, 339 (2000), 1-77. doi: 10.1016/S0370-1573(00)00070-3.  Google Scholar

[26]

K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, Wiley, 1993.  Google Scholar

[27]

L. Miller and M. Yamamoto, Coefficient inverse problem for a fractional diffusion equation, Inverse Problems, 29 (2013), 075013, 8pp. doi: 10.1088/0266-5611/29/7/075013.  Google Scholar

[28]

I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.  Google Scholar

[29]

A. I. Prilepko, D. G. Orlovsky and I. A. Vasin, Methods for Solving Inverse Problems in Mathematical Physics, Marcel Dekker, New York, 2000.  Google Scholar

[30]

H. E. Roman and P. A. Alemany, Continuous-time random walks and the fractional diffusion equation, J. Phys. A, 27 (1994), 3407-3410. doi: 10.1088/0305-4470/27/10/017.  Google Scholar

[31]

S. Saitoh, V. K. Tuan and M. Yamamoto, Convolution inequalities and applications, J. Ineq. Pure and Appl. Math., 4 (2003), Art. 50, 8pp.  Google Scholar

[32]

S. Saitoh, V. K. Tuan and M. Yamamoto, Reverse convolution inequalities and applications to inverse heat source problems, J. Ineq. Pure and Appl. Math., 3 (2002), Art. 80, 11pp.  Google Scholar

[33]

K. Sakamoto and M. Yamamoto, Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, J. Math. Anal. Appl., 382 (2011), 426-447. doi: 10.1016/j.jmaa.2011.04.058.  Google Scholar

[34]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science Publishers, Philadelphia, 1993.  Google Scholar

[35]

E. M. Stein, Singular Intearals and Differentiability Properties of Functions, Princeton university press, Princeton, 1970.  Google Scholar

[36]

R. S. Strichartz, Multipliers on fractional Sobolev spaces, J. Math. Mech., 16 (1967), 1031-1060.  Google Scholar

[37]

X. Xu, J. Cheng and M. Yamamoto, Carleman estimate for a fractional diffusion equation with half order and application, Appl. Anal., 90 (2011), 1355-1371. doi: 10.1080/00036811.2010.507199.  Google Scholar

[38]

M. Yamamoto and Y. Zhang, Conditional stability in determining a zeroth-order coefficient in a half-order fractional diffusion equation by a Carleman estimate, Inverse Problems, 28 (2012), 105010, 10pp. doi: 10.1088/0266-5611/28/10/105010.  Google Scholar

show all references

References:
[1]

E. E. Adams and L. W. Gelhar, Field study of dispersion in a heterogeneous aquifer 2. Spatial moments analysis, Water Resources Res., 28 (1992), 3293-3307. doi: 10.1029/92WR01757.  Google Scholar

[2]

R. A. Adams, Sobolev Spaces, Academic Press, New York, 1975.  Google Scholar

[3]

O. P. Agarwal, Solution for a fractional diffusion-wave equation defined in a bounded domain, Nonlinear Dyn., 29 (2002), 145-155. doi: 10.1023/A:1016539022492.  Google Scholar

[4]

S. Beckers and M. Yamamoto, Regularity and uniqueness of solution to linear diffusion equation with multiple time-fractional derivatives, International Series of Numerical Mathematics, 164 (2013), 45-55. Google Scholar

[5]

H. Brezis, Functional Analysis, Sobolev Spaces and Partial Differential Equations, Springer, New York, 2011.  Google Scholar

[6]

A. L. Bukhgeim and M. V. Klibanov, Global uniqueness of class of multidimensional inverse problems, Sov. Math. Dokl., 24 (1981), 244-247. Google Scholar

[7]

J. R. Cannon and S. P. Esteva, An inverse problem for the heat equation, Inverse Problems, 2 (1986), 395-403. doi: 10.1088/0266-5611/2/4/007.  Google Scholar

[8]

J. Carcione, F. Sanchez-Sesma, F. Luzón and J. Perez Gavilán, Theory and simulation of time-fractional fluid diffusion in porous media, Journal of Physics A: Mathematical and Theoretical, 46 (2013), 345501, 23pp. doi: 10.1088/1751-8113/46/34/345501.  Google Scholar

[9]

J. Cheng, J. Nakagawa, M. Yamamoto and T. Yamazaki, Uniqueness in an inverse problem for a one dimensional fractional diffusion equation, Inverse Problems, 25 (2009), 115002, 16pp. doi: 10.1088/0266-5611/25/11/115002.  Google Scholar

[10]

M. Choulli and Y. Kian, Stability of the determination of a time-dependent coefficient in parabolic equations, Math. Control Relat. Fields, 3 (2013), 143-160. doi: 10.3934/mcrf.2013.3.143.  Google Scholar

[11]

D. Fujiwara, Concrete characterization of the domains of fractional powers of some elliptic differential operators of the second order, Proceedings of the Japan Academy, 43 (1967), 82-86. doi: 10.3792/pja/1195521686.  Google Scholar

[12]

P. Gaitan and Y. Kian, A stability result for a time-dependent potential in a cylindrical domain, Inverse Problems, 29 (2013), 065006, 18pp. doi: 10.1088/0266-5611/29/6/065006.  Google Scholar

[13]

V. D. Gejji and H. Jafari, Boundary value problems for fractional diffusion-wave equation, Aust. J. Math. Anal. Appl., 3 (2006), 1-8.  Google Scholar

[14]

R. Gorenflo and F. Mainardi, Fractional diffusion processes: Probability distributions and continuous time random walk, in Processes with long range correlations (eds. G. Rangarajan and M. Ding), Vol. 621, Lecture Notes in Physics. Berlin: Springer, (2003), 148-166. doi: 10.1007/3-540-44832-2_8.  Google Scholar

[15]

Y. Hatano and N. Hatano, Dispersive transport of ions in column experiments: An explanation of long-tailed profiles, Water Resources Res., 34 (1998), 1027-1033. doi: 10.1029/98WR00214.  Google Scholar

[16]

Y. Hatano, J. Nakagawa, S. Wang and M. Yamamoto, Determination of order in fractional diffusion equation, J. Math-for-Ind. 5A, 5A (2013), 51-57.  Google Scholar

[17]

D. Henry, Geometric Theory of Semilinear Differential Equations, Springer-Verlag, Berlin, 1981.  Google Scholar

[18]

Z. Li, O. Yu. Imanuvilov and M. Yamamoto, Uniqueness in inverse boundary value problems for fractional diffusion equations, Inverse Problems, 32 (2016), 015004. doi: 10.1088/0266-5611/32/1/015004.  Google Scholar

[19]

J.-L. Lions and E. Magenes, Problèmes Aux Limites Non Homogènes et Applications, Vol. I, Dunod, Paris, 1968.  Google Scholar

[20]

Y. Liu, W. Rundell and M. Yamamoto, Strong maximum principle for fractional diffusion equations and an application to an inverse source problem,, , ().   Google Scholar

[21]

Y. Luchko, Initial-boundary value problems for the generalized time-fractional diffusion equation, Journal of Mathematical Analysis and Applications, 374 (2011), 538-548. doi: 10.1016/j.jmaa.2010.08.048.  Google Scholar

[22]

Y. Luchko, Maximum principle for the generalized time-fractional diffusion equation, J. Math. Anal. Appl., 351 (2009), 218-223. doi: 10.1016/j.jmaa.2008.10.018.  Google Scholar

[23]

D. Matignon, Stability properties for generalized fractional differential systems, ESAIM:Proc., 5 (1998), 145-158. doi: 10.1051/proc:1998004.  Google Scholar

[24]

D. Matignon, An introduction to fractional calculus, in Scaling, Fractals and Wavelets, in Digital Signal and Image Processing Series (eds. P. Abry, P. Goncalvès and J. Lévy-Véhel), ISTE - Wiley, 7 (2009), 237-278. Google Scholar

[25]

R. Metzler and J. Klafter, The random walk's guide to anomalous diffusion: A fractional dynamics approach, Physics reports, 339 (2000), 1-77. doi: 10.1016/S0370-1573(00)00070-3.  Google Scholar

[26]

K. S. Miller and B. Ross, An Introduction to the Fractional Calculus and Fractional Differential Equations, Wiley, 1993.  Google Scholar

[27]

L. Miller and M. Yamamoto, Coefficient inverse problem for a fractional diffusion equation, Inverse Problems, 29 (2013), 075013, 8pp. doi: 10.1088/0266-5611/29/7/075013.  Google Scholar

[28]

I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.  Google Scholar

[29]

A. I. Prilepko, D. G. Orlovsky and I. A. Vasin, Methods for Solving Inverse Problems in Mathematical Physics, Marcel Dekker, New York, 2000.  Google Scholar

[30]

H. E. Roman and P. A. Alemany, Continuous-time random walks and the fractional diffusion equation, J. Phys. A, 27 (1994), 3407-3410. doi: 10.1088/0305-4470/27/10/017.  Google Scholar

[31]

S. Saitoh, V. K. Tuan and M. Yamamoto, Convolution inequalities and applications, J. Ineq. Pure and Appl. Math., 4 (2003), Art. 50, 8pp.  Google Scholar

[32]

S. Saitoh, V. K. Tuan and M. Yamamoto, Reverse convolution inequalities and applications to inverse heat source problems, J. Ineq. Pure and Appl. Math., 3 (2002), Art. 80, 11pp.  Google Scholar

[33]

K. Sakamoto and M. Yamamoto, Initial value/boundary value problems for fractional diffusion-wave equations and applications to some inverse problems, J. Math. Anal. Appl., 382 (2011), 426-447. doi: 10.1016/j.jmaa.2011.04.058.  Google Scholar

[34]

S. G. Samko, A. A. Kilbas and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science Publishers, Philadelphia, 1993.  Google Scholar

[35]

E. M. Stein, Singular Intearals and Differentiability Properties of Functions, Princeton university press, Princeton, 1970.  Google Scholar

[36]

R. S. Strichartz, Multipliers on fractional Sobolev spaces, J. Math. Mech., 16 (1967), 1031-1060.  Google Scholar

[37]

X. Xu, J. Cheng and M. Yamamoto, Carleman estimate for a fractional diffusion equation with half order and application, Appl. Anal., 90 (2011), 1355-1371. doi: 10.1080/00036811.2010.507199.  Google Scholar

[38]

M. Yamamoto and Y. Zhang, Conditional stability in determining a zeroth-order coefficient in a half-order fractional diffusion equation by a Carleman estimate, Inverse Problems, 28 (2012), 105010, 10pp. doi: 10.1088/0266-5611/28/10/105010.  Google Scholar

[1]

Atsushi Kawamoto. Hölder stability estimate in an inverse source problem for a first and half order time fractional diffusion equation. Inverse Problems & Imaging, 2018, 12 (2) : 315-330. doi: 10.3934/ipi.2018014

[2]

Zhidong Zhang. An undetermined time-dependent coefficient in a fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (5) : 875-900. doi: 10.3934/ipi.2017041

[3]

Chan Liu, Jin Wen, Zhidong Zhang. Reconstruction of the time-dependent source term in a stochastic fractional diffusion equation. Inverse Problems & Imaging, 2020, 14 (6) : 1001-1024. doi: 10.3934/ipi.2020053

[4]

Soumen Senapati, Manmohan Vashisth. Stability estimate for a partial data inverse problem for the convection-diffusion equation. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021060

[5]

Xinchi Huang, Atsushi Kawamoto. Inverse problems for a half-order time-fractional diffusion equation in arbitrary dimension by Carleman estimates. Inverse Problems & Imaging, 2022, 16 (1) : 39-67. doi: 10.3934/ipi.2021040

[6]

Xiongxiong Bao, Wan-Tong Li. Existence and stability of generalized transition waves for time-dependent reaction-diffusion systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (7) : 3621-3641. doi: 10.3934/dcdsb.2020249

[7]

Svetlana Matculevich, Pekka Neittaanmäki, Sergey Repin. A posteriori error estimates for time-dependent reaction-diffusion problems based on the Payne--Weinberger inequality. Discrete & Continuous Dynamical Systems, 2015, 35 (6) : 2659-2677. doi: 10.3934/dcds.2015.35.2659

[8]

Xudong Luo, Qiaozhen Ma. The existence of time-dependent attractor for wave equation with fractional damping and lower regular forcing term. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021253

[9]

Francesco Di Plinio, Gregory S. Duane, Roger Temam. Time-dependent attractor for the Oscillon equation. Discrete & Continuous Dynamical Systems, 2011, 29 (1) : 141-167. doi: 10.3934/dcds.2011.29.141

[10]

Jin Takahashi, Eiji Yanagida. Time-dependent singularities in the heat equation. Communications on Pure & Applied Analysis, 2015, 14 (3) : 969-979. doi: 10.3934/cpaa.2015.14.969

[11]

Jaan Janno, Kairi Kasemets. Uniqueness for an inverse problem for a semilinear time-fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (1) : 125-149. doi: 10.3934/ipi.2017007

[12]

Mourad Bellassoued, Oumaima Ben Fraj. Stability estimates for time-dependent coefficients appearing in the magnetic Schrödinger equation from arbitrary boundary measurements. Inverse Problems & Imaging, 2020, 14 (5) : 841-865. doi: 10.3934/ipi.2020039

[13]

Mourad Choulli, Yavar Kian. Stability of the determination of a time-dependent coefficient in parabolic equations. Mathematical Control & Related Fields, 2013, 3 (2) : 143-160. doi: 10.3934/mcrf.2013.3.143

[14]

Guanghui Hu, Yavar Kian. Uniqueness and stability for the recovery of a time-dependent source in elastodynamics. Inverse Problems & Imaging, 2020, 14 (3) : 463-487. doi: 10.3934/ipi.2020022

[15]

Jiayun Lin, Kenji Nishihara, Jian Zhai. Critical exponent for the semilinear wave equation with time-dependent damping. Discrete & Continuous Dynamical Systems, 2012, 32 (12) : 4307-4320. doi: 10.3934/dcds.2012.32.4307

[16]

Jungkwon Kim, Hyeongjin Lee, Ihyeok Seo, Jihyeon Seok. On Morawetz estimates with time-dependent weights for the Klein-Gordon equation. Discrete & Continuous Dynamical Systems, 2020, 40 (11) : 6275-6288. doi: 10.3934/dcds.2020279

[17]

Holger Teismann. The Schrödinger equation with singular time-dependent potentials. Discrete & Continuous Dynamical Systems, 2000, 6 (3) : 705-722. doi: 10.3934/dcds.2000.6.705

[18]

Haixia Li. Lifespan of solutions to a parabolic type Kirchhoff equation with time-dependent nonlinearity. Evolution Equations & Control Theory, 2021, 10 (4) : 723-732. doi: 10.3934/eect.2020088

[19]

Zhousheng Ruan, Sen Zhang, Sican Xiong. Solving an inverse source problem for a time fractional diffusion equation by a modified quasi-boundary value method. Evolution Equations & Control Theory, 2018, 7 (4) : 669-682. doi: 10.3934/eect.2018032

[20]

Michiyuki Watanabe. Inverse $N$-body scattering with the time-dependent hartree-fock approximation. Inverse Problems & Imaging, 2021, 15 (3) : 499-517. doi: 10.3934/ipi.2021002

2020 Impact Factor: 1.284

Metrics

  • PDF downloads (80)
  • HTML views (0)
  • Cited by (19)

Other articles
by authors

[Back to Top]